Alert archive / Hawaii / Flash Flood Warnings in 2013

Flash Flood Warning 41, NWS Honolulu, HI

May 18, 2013Hawaii County, Hawaii

NWS Honolulu, HI issued this flash flood warning at May 18, 2013, 2:50 PM HST for Hawaii County, Hawaii. It was in force for 115 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 18, 2013, 2:50 PM HST (00:50 UTC)
Expired
May 18, 2013, 4:45 PM HST
In force
115 min
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Hawaii County, HI

The radar

The Kamuela/Kohala Apt radar (PHKM), 33 km from the middle of the area, began a volume at 00:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 0.8 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2013-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 127 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2013-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -36 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
127 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
1041 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-36 m²/s²
0-3 km storm-relative helicity
-15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

852 
WGHW50 PHFO 190050
FFWHFO
HIC001-190245-
/O.NEW.PHFO.FF.W.0041.130519T0050Z-130519T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
250 PM HST SAT MAY 18 2013

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF HAWAII IN HAWAII COUNTY

* UNTIL 445 PM HST

* AT 236 PM HST...RADAR SHOWED HEAVY RAIN NEAR SADDLE ROAD
  JUNCTION...OR ABOUT 28 MILES NORTHEAST OF KAILUA-KONA. THE AREA OF
  HEAVY RAIN WAS NEARLY STATIONARY.

* OTHER LOCATIONS IN THE WARNING INCLUDE THE LEEWARD COAST AND LOWER 
  SLOPES FROM UPOLU POINT TO PUUANAHULU TO KAILUA-KONA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 445 PM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 1974 15606 1998 15588 2028 15588 2000 15552
      1961 15563 1954 15600

$$
DONALDSON
1 follow-up statement
334 
WGHW70 PHFO 190055
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
255 PM HST SAT MAY 18 2013

HIC001-190104-
/O.CAN.PHFO.FF.W.0041.000000T0000Z-130519T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HAWAII HI-
255 PM HST SAT MAY 18 2013

...THE FLASH FLOOD WARNING IS CANCELLED FOR THE ISLAND OF HAWAII IN
HAWAII COUNTY...

THE FLASH FLOOD WARNING WILL BE REPLACED WITH A FLOOD ADVISORY.

LAT...LON 1974 15606 1998 15588 2028 15588 2000 15552
      1961 15563 1954 15600

$$
DONALDSON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at May 18, 10:00 AM HST, 4 hours 50 minutes earlier.

Area forecast discussion, May 18, 10:00 AM HST, 4 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
1000 AM HST SAT MAY 18 2013

.SYNOPSIS...
A LOW ALOFT WILL DEVELOP NORTHEAST OF THE ISLANDS AND LINGER THROUGH
MID-WEEK...BEFORE WEAKENING AND MOVING OFF TO THE NORTH. THE LOW
WILL WEAKEN THE WINDS AND BRING A CHANCE OF LOCALLY HEAVY SHOWERS.
AS THE LOW ALOFT DEPARTS...TRADE WINDS...AND MORE SETTLED WEATHER...
WILL SPREAD BACK OVER THE AREA BY NEXT WEEKEND. HIGH SURF WILL
CONTINUE ALONG THE SOUTH SHORES THROUGH SUNDAY...AND POSSIBLY INTO
MONDAY.

&&

.DISCUSSION...
THE GLOBAL MODELS AGREE PRETTY WELL ON THE WEATHER PATTERN OVER THE
NEXT WEEK...BUT THE PATTERN WILL BE COMPLICATED...AND IT MAY BE
DIFFICULT TO PIN DOWN THE DETAILS.

THE SURFACE HIGH THAT HAS BEEN BRINGING TRADE WINDS TO THE ISLANDS
HAS MOVED FAR NORTHEAST OF THE ISLANDS AND THE TRADES HAVE WEAKENED
TO GENTLE SPEEDS. THE LOW ALOFT THAT HAS BEEN OVER THE AREA HAS
KICKED OUT TO THE NORTHEAST AHEAD OF A SHARP TROUGH ALOFT DIGGING
SOUTH TOWARD THE ISLANDS. THERE WERE LOCALLY HEAVY SHOWERS OVERNIGHT
FROM THE BIG ISLAND TO OAHU AND ONE THUNDERSTORM BRIEFLY FORMED OFF
KONA. THIS ACTIVITY MAY HAVE BEEN ASSOCIATED WITH THE LOW ALOFT AS
IT MOVED BY OVERNIGHT. IN ANY CASE...SHOWERS HAVE BECOME LESS ACTIVE
SINCE SUNRISE.

AS THE UPPER TROUGH CONTINUES DIGGING TOWARD THE ISLANDS TODAY WE
EXPECT A NORTH TO SOUTH SURFACE TROUGH OVER MAUI COUNTY TO RAPIDLY
SHARPEN... WITH WINDS VEERING OUT OF THE SOUTHEAST NEAR THE BIG
ISLAND... BACKING TO NORTH NORTHEAST NEAR KAUAI...AND BECOMING LIGHT
AND VARIABLE AROUND OAHU AND MAUI COUNTY. TRADE-WIND-LIKE WEATHER
WILL PERSIST OVER KAUAI COUNTY FOR THE NEXT DAY OR TWO. WITH LIGHTER
WINDS AND MORE INSTABILITY FROM OAHU TO MAUI...THERE WILL BE A
CONVECTIVE PATTERN WITH CLOUDS AND LOCALLY HEAVY SHOWERS IN THE
AFTERNOONS AND EVENINGS AND PARTIAL CLEARING OVERNIGHT. THE
ATMOSPHERE WILL BE MOST UNSTABLE NEAR THE BIG ISLAND SO WE ARE
FORECASTING A SLIGHT CHANCE OF THUNDERSTORMS THERE THROUGH THIS
EVENING.

THE SURFACE TROUGH WILL LINGER NEAR MAUI THROUGH MONDAY...THEN
SLOWLY WEAKEN AND MOVE OFF TO THE WEST. ALOFT...A LOW WILL DEVELOP
IN THE TROUGH NORTH OF THE ISLANDS AND PERSIST NORTHEAST OF THE AREA
THROUGH MID-WEEK. LIGHT WINDS ASSOCIATED WITH THE SURFACE TROUGH AND
INSTABILITY FROM THE LOW ALOFT WILL KEEP A CONVECTIVE PATTERN OVER
THE ISLANDS THROUGH WEDNESDAY OR THURSDAY. LATER IN THE WEEK...AND
THE TIMING IS STILL UNCERTAIN...HIGH PRESSURE WILL BUILD IN FROM THE
NORTHEAST AND TRADE WINDS WILL RETURN.

THE MODELS ARE IN GOOD AGREEMENT SHOWING THE TRADE WINDS
WELL-ESTABLISHED BY FRIDAY...AND LOCALLY BREEZY NEXT WEEKEND. THE
CONVECTIVE PATTERN WILL END AND THE TRADES WILL BRING SHOWERS TO
WINDWARD AREAS. ANOTHER TROUGH ALOFT MAY DIG DOWN OVER THE AREA NEXT
WEEKEND AND MAY ENHANCE THE WINDWARD SHOWERS.

&&

.AVIATION...
A DEVELOPING CONVECTIVE PATTERN OVER THE ISLANDS WILL BRING LOCALLY
HEAVY SHOWERS FROM THE BIG ISLAND TO OAHU OVER THE NEXT FEW DAYS
WITH THUNDERSTORMS POSSIBLE OVER THE BIG ISLAND THROUGH THIS
EVENING. THE GREATEST CHANCE FOR MVFR CONDITIONS AND MOUNTAIN
OBSCURATION FOR THE NEXT FEW DAYS WILL BE DURING THE AFTERNOONS AND
EVENINGS.

&&

.MARINE...
WINDS AND SEAS ARE EXPECTED TO REMAIN BELOW SMALL CRAFT ADVISORY
LEVELS STATEWIDE THROUGH NEXT WEEK. A SERIES OF SWELLS WILL KEEP
ELEVATED SURF ALONG SOUTH SHORES THROUGH MOST OF THE UPCOMING
WEEK WITH SURF EXPECTED TO REMAIN ABOVE THE ADVISORY THRESHOLD
THROUGH AT LEAST SUNDAY EVENING AND PROBABLY LONGER. A MARINE
WEATHER STATEMENT ALSO CONTINUES FOR WAVES BREAKING NEAR CHANNEL
ENTRANCES AND POSSIBLE HARBOR SURGES. SEE THE SURF ZONE FORECAST AND
COLLABORATIVE NEARSHORE SWELL AND WIND FORECAST FOR OAHU.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
HIGH SURF ADVISORY UNTIL 6 PM HST SUNDAY FOR SOUTH SHORES OF ALL
ISLANDS.

&&

DONALDSON

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 3:01 PM HSTAreal Flood AdvisoryHFOHawaii6 hr
May 18, 8:54 PM HSTFlash Flood WarningHFOHawaii3 hr

Nearby

Flash Flood Warnings in Hawaii, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.